Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

June 16, 2025Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 16, 2025, 11:58 AM EDT for Carteret County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2025, 11:58 AM EDT (15:58 UTC)
Expired
Jun 16, 2025, 8:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

363 
WHUS42 KMHX 161558
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1158 AM EDT Mon Jun 16 2025

NCZ195-196-170000-
/O.NEW.KMHX.BH.S.0029.250616T1558Z-250617T0000Z/
West Carteret-East Carteret-
1158 AM EDT Mon Jun 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Shackleford Banks and Bogue Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 11:05 AM EDT, 53 minutes earlier.

Area forecast discussion, Jun 16, 11:05 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1105 AM EDT Mon Jun 16 2025

.SYNOPSIS...
A frontal boundary will meander around ENC over the next day or
so, with a continued risk of unsettled weather. The front then
shifts back north by mid week with drier high pressure
returning.

&&

.NEAR TERM /Today/...
As of 11AM Mon...Current thinking remains the same. Flood
threat on track this afternoon and evening. Current satellite
imagery indicates a differential heating gradient acrs the ctrl
FA, with mo sunny skies generally south of a KISO to Swan
Quarter line, with bkn/ovc strato cu to the north. An iso
elevated storm across the HWY 64 corridor in martin county is
progressively moving eastward. Think best area of initiation
will be south of the 64 corridor to north and east of Hwy 70,
with storms then organizing into a bkn line and sinking south
through the remainder of the FA late afternoon through evening.
Areal flood watch continues for the entiro FA due to uncertainty
on most likely area of heavy rainfall. Will cont to send meso
updates as details cont to emerge throughout the day.

Prev disc...As of 330 AM Monday...

Key Messages

 - Heavy rain and flooding risk expected to continue today

 - Flood Watch now in effect for much of ENC through late
   tonight

A notable MCV is shifting offshore of the Mid-Atlantic Coast
this morning, and has left behind a confluence axis that is
draped west to east across ENC. Continued moisture transport
from the WSW is feeding into the western flank of that axis, and
has supported training convection along the HWY 264 corridor
since last evening. This has led to widespread flooding across
portions of Greene, Pitt, and Martin Counties, with MRMS maximum
ARIs of 70-90 years. In other words, there is roughly a 1%
chance of an event like this occurring in any given year, making
it a notable flash flood event. What's more notable is that
last night's event was not associated with any tropical system.

This same anomalously moist airmass will remain in place today,
and the expectation is for renewed convective development
during the day along the above-mentioned boundary. Guidance
differ on where the boundary will stall today, but the potential
exists for some areas to see an additional 2-5" of rain
where/if training thunderstorms redevelop. The area of most
concern, of course, is the greater Greenville area which has
been hit hard since last night. If this area gets hit again
today, this could lead to a fairly significant flash flooding
risk. If the axis of heaviest rainfall shifts south, as some
guidance suggests, then the risk of flooding would subsequently
follow suite. Given the fairly broad area of potential flooding,
the Flood Watch has been expanded to include much of ENC. The
exception is Ocracoke and Hatteras Island where confidence in
heavy rain and flooding is much lower.

Most of the Flood Watch area is running 100-200% of normal for
rainfall over the past week (not including last night's
rainfall), and it shouldn't take much to lead to isolated to
scattered instances of flooding/flash flooding. This will
primarily be focused over more urbanized areas (Jacksonville,
Morehead City, New Bern, Greenville, etc.). Of note, some
guidance suggests the potential for multiple clusters of
thunderstorms to impact the area through late tonight, and the
Flood Watch will go through then to capture this potential.

Shear is not particularly strong today, but the strongest, most
sustained, cores could produce 40-60 mph wind gusts.

&&

.SHORT TERM /Tonight/...
As of 330 AM Monday...

Clusters of thunderstorms may continue well into this evening,
with some guidance suggesting a risk well into the night with a
continued risk of heavy rain and flooding.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330AM Sun...

Key Messages:

- Unsettled weather pattern into Tuesday

- Potential for dangerous heat indices midweek into the end of
  next week.

Tuesday...Some minor tweaks to the forecast for Tuesday, but
overall the general pattern remains the same as upper ridging
will remain off the Southeast Coast while a weak and slow moving
upper trough tracks across the Southeast Mon/Tue. Further to
the west, a stronger but neutrally tilted upper trough will
quickly progress across the Pacific Northwest and enter into the
Plains Tues night and this will be our next potential weather-
maker. At the mid levels, several weak but notable shortwaves
will be transiting the base of the upper trough across the Mid-
Atlantic and Southeast which will promote widespread lift across
the area. At the surface, stalled front will gradually lift
N'wards Mon night into Tue. By Tue we return to more diurnally
driven showers/tstms associated with the Seabreeze circulation
and mid level shortwave transiting the region.

Wednesday through next weekend...Previously mentioned upper trough
will be the main feature of note into the end of the week with this
neutrally tilted trough pushing E'wards into the Mid-Atlantic and
Northeast by Fri. Currently GFS is the deepest and slowest with this
trough with the Canadian and ECWMF guidance slightly quicker and
weaker with the trough. Either way, at the surface we return to a
more summer like pattern with thunderstorms primarily focused along
the Seabreeze on Wed/Thurs with an incoming surface cold front
from the west becoming the focus for potential shower/tstm
activity on Fri. High pressure ridging then builds into the area
over the weekend once again drying the area out. Of bigger note
will be the hot and muggy conditions expected around midweek as
a combination of temps in the 90s Wed/Thurs and dewpoints in
the 70s will result in hazardous heat indices with "feels like"
temps closer to the 100-110 F range each day. Will have to
monitor trends, but the years first heat advisories may be
needed next week if the current forecast holds. Once cold front
pushes through on Friday temps will decrease slightly and the
excessive heat threat will lower this weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 715 AM Monday...

Key Messages

 - Increased TSRA risk to continue into late tonight

A boundary draped across ENC will interact with an unstable and
very moist airmass today, leading to another round of scattered
to numerous TSRA. This risk is expected to linger into late
tonight. Where TSRA occur, there will be an accompanying risk of
30-50kt winds and significant reductions to VIS (LIFR/IFR).
Prior to the development of TSRA, a period of MVFR CIGs will be
possible this morning, especially for KISO, KPGV, and KEWN. CIGs
are expected to rise through the morning, then potentially fall
back down below VFR tonight in the wake of the TSRA activity.

LONG TERM /Monday night through Thursday/...
As of 330AM Sun...Unsettled weather will continue to persist
across the area into midweek as a stalled front will bring a
threat for several rounds of showers and thunderstorms to
Eastern North Carolina. A more summer like pattern returns with
diurnal thunderstorm activity developing along the Seabreeze on
Tue/Wed. Either way this will bring a daily threat for sub-VFR
conditions each day. In addition to this, early morning fog
development will remain possible for areas that see rain.

&&

.MARINE...
SHORT TERM /through Mon/...
As of 330 AM Monday...

Key Messages

 - Increased thunderstorm risk again today and tonight

A frontal boundary draped across the area is expected to lead
to an increased risk of thunderstorms through tonight for much,
if not all, of the ENC waters. The strongest thunderstorms will
be capable of 30-50kt winds and brief waterspouts. Outside of
the thunderstorm activity, the background flow will vary
depending on the location of the front. Most likely, the central
and southern waters south of Cape Hatteras will stay
southwesterly at 10-20kt, while north of there, winds will be
lighter and more variable with the front in the vicinity.

LONG TERM /Monday though Thursday/...
As of 330AM Sun...A stalled frontal boundary will bisect our
waters from west to east, generally from around Lenoir county
east across the Pamlico Sound, and just north of Hatteras Island
into our coastal waters. This stalled front will bring a threat
for several rounds of showers and thunderstorms into Tue across
all our waters with locally enhanced winds and seas noted
within the strongest activity. Front will gradually lift
N'wards through Tue allowing for the entire area to see SW'rly
winds at 10-15 kts with gusts up near 20 kts. By Wed as high
pressure settles into the region and thermal troughing sets up
the gradient will pinch slightly allowing SW'rly winds Tue night
into Wed to increase to 15-20 kts with occasional gusts up near
25 kts at times into Thurs. Seas will generally remain around
2-5 ft through the period keeping us SCA free through at least
midweek.

&&

.HYDROLOGY...
As of 330 AM Monday...

There will be a continued risk of thunderstorms with intense
rainfall rates over the next 24-48 hours, which is expected to
keep the flood/flash flood risk elevated. The Flood Watch has
been expanded to include much of ENC, and now runs through late
tonight. Ensemble guidance doesn't show as substantial of a
rainfall footprint today as what was forecast yesterday.
However, given wet antecedant conditions, it shouldn't take much
rain to cause some flooding issues. This will especially be the
case for the areas that saw substantial rainfall last night
(Greene, Pitt, Martin Counties). It should be noted that a
small, but more significant, flood risk may develop in the
greater Greenville area if additional heavy rain develops in
that area today. Rivers and streams are running high in that
area, and soils are very saturated after the 3-7" of rain that
fell.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through late tonight for NCZ029-044>047-079>081-
     091-203.
     Flood Watch from 2 PM EDT this afternoon through late tonight
     for NCZ090-092-094-193>196-198-199.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM/TL
SHORT TERM...RM
LONG TERM...CQD/RCF
AVIATION...RM/RCF
MARINE...RM/RCF
HYDROLOGY...MHX
Hazardous weather outlook, Jun 16, 4:12 AM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
412 AM EDT Mon Jun 16 2025

NCZ029-044>047-079>081-091-170815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-
412 AM EDT Mon Jun 16 2025

...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening, with the potential for multiple rounds of
thunderstorms. The strongest thunderstorms will be capable of strong
winds of 40 to 60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-092-094-193-194-198-170815-
Duplin-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
412 AM EDT Mon Jun 16 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening, with the potential for multiple rounds of
thunderstorms. The strongest thunderstorms will be capable of strong
winds of 40 to 60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-170815-
West Carteret-East Carteret-Coastal Onslow-
412 AM EDT Mon Jun 16 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Flood Watch.

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening, with the potential for multiple rounds of
thunderstorms. The strongest thunderstorms will be capable of strong
winds of 40 to 60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-170815-
Northern Outer Banks-
412 AM EDT Mon Jun 16 2025

...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening, with the potential for multiple rounds of
thunderstorms. The strongest thunderstorms will be capable of strong
winds of 40 to 60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-170815-
Ocracoke Island-Hatteras Island-
412 AM EDT Mon Jun 16 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Local storm report, Jun 16, 7:19 AM EDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
719 AM EDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Flash Flood      1 SSW Greenville        35.59N 77.38W
06/16/2025                   Pitt               NC   Fire Dept/Rescue

            Multiple vehicles stranded in standing water
            at the intersection of Arlington Blvd and
            Evans St. reported by the local fire Dept.

&&

RCF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:17 PM EDTSpecial Weather StatementMHXMartin, Pitt28 min
Jun 15, 8:25 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt, Washington50 min
Jun 15, 8:45 PM EDTSpecial Weather StatementMHXMartin, Pitt45 min
Jun 15, 8:55 PM EDTSpecial Marine WarningMHX95 min
Jun 15, 9:03 PM EDTAreal Flood AdvisoryMHXGreene, Martin, Pitt3 hr
Jun 15, 9:28 PM EDTFlash Flood WarningMHXPitt9 hr
Jun 15, 9:29 PM EDTSpecial Weather StatementMHXGreene, Pitt, Washington31 min
Jun 15, 9:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt38 min
Jun 15, 9:53 PM EDTAreal Flood AdvisoryMHXGreene, Lenoir, Pitt3 hr
Jun 15, 9:57 PM EDTSpecial Marine WarningMHX48 min
Jun 15, 10:02 PM EDTSpecial Marine WarningMHX58 min
Jun 15, 10:13 PM EDTSpecial Weather StatementMHXGreene32 min
Jun 15, 10:43 PM EDTSpecial Weather StatementMHXPitt32 min
Jun 15, 10:51 PM EDTSpecial Marine WarningMHX54 min
Jun 15, 11:04 PM EDTRiver Flood WarningMHXPitt19 hr
Jun 15, 11:12 PM EDTFlash Flood WarningMHXGreene, Pitt3 hr
Jun 15, 11:15 PM EDTSpecial Weather StatementMHXGreene30 min
Jun 15, 11:18 PM EDTFlash Flood WarningMHXDare3 hr
Jun 15, 11:43 PM EDTSpecial Weather StatementMHXGreene32 min
Jun 16, 12:07 AM EDTFlash Flood WarningMHXBeaufort, Martin, Pitt5 hr
Jun 16, 12:20 AM EDTSpecial Weather StatementMHXPitt25 min
Jun 16, 3:25 AM EDTFlood WatchMHXCarteret, Craven, Duplin, Jones, Onslow, Pamlico23 hr
Jun 16, 9:22 AM EDTRiver Flood WarningMHXPitt5 days
Jun 16, 12:54 PM EDTSpecial Marine WarningMHX66 min
Jun 16, 12:57 PM EDTSpecial Marine WarningMHX63 min
Jun 16, 1:31 PM EDTSpecial Weather StatementMHXCraven, Pamlico29 min
Jun 16, 2:00 PM EDTSpecial Marine WarningMHX90 min
Jun 16, 2:03 PM EDTSpecial Weather StatementMHXCraven, Pamlico27 min
Jun 16, 3:14 PM EDTSpecial Marine WarningMHX26 min
Jun 16, 3:25 PM EDTSpecial Weather StatementMHXCarteret, Craven, Jones, Pamlico35 min
Jun 16, 4:01 PM EDTSpecial Weather StatementMHXDuplin44 min
Jun 16, 4:05 PM EDTSpecial Weather StatementMHXCraven40 min
Jun 16, 4:05 PM EDTSpecial Weather StatementMHXBeaufort40 min
Jun 16, 4:58 PM EDTAreal Flood AdvisoryMHXBeaufort2 hr
Jun 16, 5:27 PM EDTSpecial Weather StatementMHXOnslow33 min
Jun 16, 6:19 PM EDTSpecial Weather StatementMHXOnslow41 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.